Skip to main content

Does Vascepa thin your blood?

Medically reviewed by Carmen Fookes, BPharm. Last updated on Oct 12, 2020.

Official Answer

by Drugs.com

Yes, Vascepa (icosapent) does thin your blood, and people receiving Vascepa are at a slightly increased risk of bleeding. One trial showed that 12% of people receiving Vascepa experienced a bleeding event and in 3% of people, this bleeding event was severe. The incidence of bleeding events in people receiving a placebo (an inactive pill) in the same trial was 10% with 2% of these being severe.

The risk of bleeding is higher in people receiving Vascepa who also take other medications that increase the risk of bleeding, such as aspirin, clopidogrel, dabigatran, warfarin, or NSAIDs, such as ibuprofen or diclofenac. Some supplements, such as feverfew, ginkgo, garlic, ginseng, and Dong Quai can also increase a person’s bleeding risk.

Always talk to your doctor or pharmacist before taking any other medications or supplements with Vascepa, including those brought over the counter from a drugstore, health store, pharmacy, or supermarket. If you notice any unusual bruising or bleeding; lightheadedness; red or dark, tarry feces; or you cough or vomit up fresh blood or your sputum looks like it contains coffee grounds, seek immediate medical attention.

References

Related Medical Questions

Drug Information

Related Support Groups

  • Vascepa (6 questions, 16 members)